Oklahoma, 2004

High Wind in Oklahoma, July 5, 2004

July 5, 2004 · NWS OUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 2:45 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:45 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
344 AM CDT MON JUL  5 2004

.DISCUSSION...
STRONG TO SEVERE STORMS EARLY THIS MORNING ACROSS FAR NORTHERN
OKLAHOMA.  MOST OF THIS CONVECTION SHOULD BE NORTH AND EAST OF
AREA BY SUNRISE AS MAIN WAVE LIFTS NE INTO NE KANSAS.  ANOTHER
CLUSTER OF STORMS ACROSS TEXAS PANHANDLE APPEARS MORE ELEVATED
AND HAS A TREND OF WEAKENING AS IT MOVES EAST.  HOWEVER...HEAT
BURST HAVE BEEN NOTED ON MESONET ACROSS WEST CENTRAL...SOUTHWEST
OK AS CONVECTION WEAKENS.  EXPECT TO SEE THIS ACTIVITY TO WEAKEN
THIS MORNING AS WAVE LIFTS NE AND LLJ VEERS.  WILL LIKELY MAKE
SOME LAST MINUTE ADJUSTMENTS TO GRIDS AT PRESS TIME FOR TODAY
PERIOD.

OUTFLOW BOUNDARY MAY PLAY A ROLE IN REDEVELOPMENT OF STORMS
THIS AFTERNOON...BUT APPEARS MAIN SHOW WILL BEGIN WELL
TO THE NORTH LATE THIS AFTERNOON AND THEN APPROACH NORTHERN
PARTS OF FA OVERNIGHT INTO EARLY TUESDAY.  ETA PUSHES MCS SOUTH
INTO OKLAHOMA DURING EARLY PART OF THE TUESDAY WITH BOUNDARY
OVER RED RIVER VALLEY BY LATE IN THE DAY.  APPEARS THAT MCS DEVELOPMENT
IS HIGH BUT MOVEMENT AND TIMING ARE RATHER UNCERTAIN AT THIS TIME.

ETA SIGNALS ANOTHER COMPLEX DEVELOPING TUESDAY NIGHT WEST OF FA AND
THEN MOVING SOUTHEAST IN NORTHWEST FLOW.  FOR NOW WILL CONTINUE WITH
CHANCE POPS FOR MOST AREAS.

GOING INTO THURSDAY APPEARS THAT UPPER RIDGE WILL TRY AND BUILD
OVER WESTERN PARTS OF FA WITH WEAKNESS IN RIDGE TO THE EAST.
IF THIS OCCURS MAY HAVE DIURNAL CONVECTION MAYBE SOUTHEAST WITH
MOST STORMS REMAINING TO THE WEST AND NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  95  72  87  67 /  10  20  40  40
HOBART OK         96  71  91  67 /  10  20  40  40
WICHITA FALLS TX  97  73  94  68 /  10  10  30  40
GAGE OK           94  68  86  65 /  20  30  40  30
PONCA CITY OK     92  71  85  66 /  20  50  50  40
DURANT OK         93  73  93  70 /  10  10  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Jul 4, 11:00 AM CST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN JUL 4 2004

OKZ004>048-050>052-TXZ083>090-051200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A LINE FROM
STILLWATER TO WEATHERFORD TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

DISCUSSION...
THUNDERSTORMS THAT MOVED THROUGH PORTIONS OF NORTHERN AND EASTERN
OKLAHOMA THIS MORNING HAVE MOVED OUT OF THE AREA. THESE STORMS HAVE
LEFT AN OUTFLOW BOUNDARY ACROSS CENTRAL AND WEST CENTRAL OKLAHOMA
EARLY SUNDAY AFTERNOON. THIS BOUNDARY IS EXPECTED TO LIFT SLOWLY
NORTH INTO NORTHERN OKLAHOMA OR SOUTHERN KANSAS THIS AFTERNOON AND
EVENING. ALSO A DRYLINE WAS DEVELOPING IN THE CENTRAL TEXAS AND
OKLAHOMA PANHANDLES.

A WARM LAYER OF AIR ABOVE THE SURFACE WILL ACT TO INHIBIT
THUNDERSTORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. HOWEVER AN UPPER
LEVEL DISTURBANCE MOVING THROUGH NEW MEXICO EARLY SUNDAY AFTERNOON
WILL APPROACH THE AREA THIS EVENING... WEAKENING THIS CAP AND
INCREASING THE POSSIBILITY FOR THUNDERSTORM DEVELOPMENT...
ESPECIALLY ALONG THE DRYLINE IN THE CENTRAL OR EASTERN TEXAS AND
OKLAHOMA PANHANDLES... AND ALONG THE OUTFLOW BOUNDARY IN NORTHERN
OKLAHOMA OR SOUTHERN KANSAS. THE ATMOSPHERE WILL BE QUITE
UNSTABLE... AND ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS SUFFICIENT WIND
SHEAR TO SUPPORT SUPERCELL THUNDERSTORMS ESPECIALLY NEAR AND NORTH
OF THE OUTFLOW BOUNDARY.

AS THE UPPER LEVEL DISTURBANCE MOVES TOWARD THE AREA OVERNIGHT...
THUNDERSTORMS THAT DEVELOP IN NORTHERN OKLAHOMA AND SOUTHERN KANSAS
MAY DEVELOP INTO A COMPLEX OF THUNDERSTORMS THAT MOVES EAST ACROSS
NORTHERN OKLAHOMA OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH THESE THUNDERSTORMS ALTHOUGH ISOLATED HAIL WILL ALSO BE
POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN IN THE FORECAST ON MONDAY AND
TUESDAY AS A COLD FRONT APPROACHES THE AREA.  SOME OF THESE
STORMS MAY BE SEVERE...ESPECIALLY ACROSS NORTHERN AND WESTERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

.26.

In the hours before

Special weather statement, Jul 4, 11:53 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1253 AM CDT MON JUL 5 2004

OKZ021-033-034-050630-
BECKHAM OK-GREER OK-HARMON OK-
1253 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 27 MILES WEST OF VINSON AT 1253 AM
CDT...MOVING EAST AT 30 MPH.  THIS STORM WAS PART OF A GROUP OF
STORMS THAT EXTENDED FROM NEAR SHAMROCK TEXAS TO SOUTH OF MEMPHIS
TEXAS.

THESE STORMS ARE LIKELY TO CONTAIN SMALL HAIL... AND FURTHER
INTENSIFICATION IS POSSIBLE.

PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 5, 12:28 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 AM CDT MON JUL 5 2004

OKZ033-050645-
HARMON OK-
128 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF MCKNIGHT AT
128 AM CDT...MOVING EAST AT 30 MPH. ANOTHER STRONG STORM WAS 10
MILES WEST OF HOLLIS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY WITH THESE STORMS.

PEOPLE IN HARMON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jul 5, 12:36 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 AM CDT MON JUL 5 2004

OKZ005>007-010>012-050700-
ALFALFA OK-GARFIELD OK-GRANT OK-MAJOR OK-WOODS OK-WOODWARD OK-
136 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...
GRANT...MAJOR...WOODS AND WOODWARD COUNTIES.

AN OUTFLOW BOUNDARY FROM KANSAS CONVECTION WAS LOCATED FROM 6 MILES
NORTH OF AMORITA TO 3 MILES SOUTHWEST OF MOORELAND AT 136 AM...
MOVING SOUTHEAST AT 40 MPH. 45 TO 55 MPH WIND GUSTS ARE LIKELY
ACROSS AREAS INCLUDING ALVA AND WAYNOKA...EASTWARD TOWARD
CHEROKEE...HELENA...AND FAIRVIEW AS THIS BOUNDARY SURGES EAST.

A WIND GUST TO 58 MPH WAS RECORDED AT THE MESONET SITE NEAR FREEDOM.

11
Special weather statement, Jul 5, 1:00 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT MON JUL 5 2004

OKZ005>008-011-012-050730-
ALFALFA OK-GARFIELD OK-GRANT OK-KAY OK-MAJOR OK-WOODS OK-
200 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...
GRANT...KAY...MAJOR AND WOODS COUNTIES.

AN OUTFLOW BOUNDARY FROM EARLIER KANSAS CONVECTION WAS LOCATED FROM
15 MILES NORTH OF WAKITA...TO JUST SOUTH OF ALVA...TO 20 MILES WEST
OF ORIENTA AT 2 AM...MOVING EAST AT 45 MPH. THESE OUTFLOW WINDS
PRODUCED A GUST TO 58 MPH NEAR FREEDOM...AND 49 MPH AT ALVA.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE OVER THE MENTIONED
COUNTIES.

11
Local storm report, Jul 5, 1:05 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND GST 3 SSW FREEDOM           36.77N 99.11W
07/05/2004  58 MPH           WOODS              OK   MESONET

            CONVECTIVE OUTFLOW WINDS FROM EARLIER KANSAS COMPLEX.

&&

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beckham

When
July 5, 4:55 AM CST to 5:20 AM CST
Where
Beckham forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Strong winds caused by a heatburst gusted as high as 61 mph, four miles east-southeast of Erick.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414080.